Alert archive / California / Special Weather Statements in 2012

Special Weather Statement, NWS Eureka, CA

August 5, 2012Trinity County, California

NWS Eureka, CA issued this special weather statement at Aug 5, 2012, 3:22 PM PDT for Trinity County, California. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2012, 3:22 PM PDT (22:22 UTC)
Expired
Aug 5, 2012, 4:00 PM PDT
In force
38 min
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 78 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:00 PM PDTHAIL 0.51 Ne Burnt Ranch, CAOBSERVER ON IRONSIDE MOUNTAIN REPORTED HAIL COVERING THE GROUND. HAIL UP TO 1/2 INCH IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-793 J/kg
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WWUS86 KEKA 052222
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
322 PM PDT SUN AUG 5 2012

CAZ004-052300-
HUMBOLDT CA-TRINITY CA-
322 PM PDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL TRINITY COUNTY IN NORTHWEST CALIFORNIA
  EAST CENTRAL HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 400 PM PDT

AT 320 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BURNT RANCH...MOVING NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 4098 12367 4107 12337 4076 12326 4068 12347
      4092 12367 4097 12368
TIME...MOT...LOC 2221Z 153DEG 10KT 4080 12342

$$

RPA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 10:01 AM PDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 5, 10:01 AM PDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
1001 AM PDT SUN AUG 5 2012

.UPDATE...ISOLD TSTMS MOVG ACROSS DEL NORTE COUNTY THIS MORNING AS
UPPER LOW DRIFTS N OFF THE COAST. ANOTHER WEAKER SHORT WAVE WILL
MOVE ACROSS THE REGION THIS AFTERNOON. MAIN FOCUS EXPECTED TO BE
ALONG THE SISKIYOU COUNTY BORDER WHERE ISOLD TO SCT TSTMS ALONG
WITH VERY DRY FUELS MAINTAIN THE ELEVATED RISK OF RAPID FIRE
SPREAD. THEREFORE...ISSUED A QUICK UPDATE TO EXTEND RED FLAG
WARNINGS FOR FWX ZONES 203 AND 204 IN ERN DEL NORTE AND NE
HUMBOLDT COUNTY THROUGH THIS AFTERNOON.
&&

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO BRING THE CHANCE FOR
SOME THUNDERSTORMS ACROSS THE AREA THIS MORNING AND AGAIN THIS
AFTERNOON OVER THE INTERIOR. INLAND TEMPERATURES WILL BE COOLER
TODAY THROUGH TUESDAY WITH A RETURN TO NEAR TO ABOVE NORMAL
TEMPERATURES MID TO LATE WEEK.
&&

.PREV DISCUSSION...ISSUED 432 AM PDT SUN AUG 5 2012...MAIN
FORECAST CHALLENGE THIS MORNING IS THUNDERSTORMS ASSOCIATED WITH
AN AREA OF LOW PRESSURE OFF THE COAST AND SOME MONSOONAL MOISTURE.
SO FAR ONLY A FEW STRIKES HAVE BEEN REPORTED OVER OUR AREA. A WAVE
IN THE FLOW THAT PRODUCED SOME LIGHTNING OVER THE SIERRAS LAST
NIGHT IS CURRENTLY OVER REDDING AND THE NORTHERN PORTION OF THE
CENTRAL VALLEY. THIS HAS PRODUCED A STRIKE JUST NORTH OF RED
BLUFF. EXPECT AS THIS WAVE CONTINUES TO MOVE TO THE NORTHWEST AND
BEGINS TO INTERACT WITH THE TERRAIN A FEW STRONGER SHOWERS WILL
POP UP. ANOTHER WAVE CURRENTLY OVER MONTERREY BAY LOOKS TO BE THE
LAST SHOT AS IT MOVES UP THIS AFTERNOON. MOISTURE MAY BE
LIMITED...HOWEVER WITH DAYTIME HEATING THERE APPEARS TO BE A
CHANCE FOR THUNDERSTORMS TO CONTINUE MAINLY OVER TRINITY AND
INTERIOR HUMBOLDT AND DEL NORTE COUNTIES. AT THIS POINT EXACT
COVERAGE IS DIFFICULT TO PINPOINT SO DIDNT MAKE ANY CHANGES TO RED
FLAG WARNINGS IN PLACE. EXPECT SKIES WILL BE PARTLY CLOUDY TODAY
ACROSS THE INLAND AREAS WITH LINGERING CONVECTIVE CLOUDS AROUND.
ALONG THE COAST IT IS DIFFICULT TO SEE THE STRATUS ON SATELLITE
DUE TO THE HIGHER CLOUDS BUT SURFACE OBS SHOW WIDESPREAD STRATUS
IN PLACE. EXPECT THE COAST WILL REMAIN MOSTLY CLOUDY WITH LITTLE
TO MOVE THE STRATUS OUT. INLAND TEMPERATURES ARE EXPECTED TO BE 5
TO 10 DEGREES COOLER THAN YESTERDAY AS THE TROUGH PASSES OVERHEAD.
COOLER MARINE AIR IS EXPECTED IN UKIAH ONCE AGAIN TODAY AS WELL
KEEPING TEMPERATURES IN THE LOW 80S.

SUNDAY EVENING CONVECTION IS EXPECTED TO QUICKLY END WITH SUNDOWN
AS THE LOW PULLS AWAY AND WE LOSE THE DIURNAL HEATING. COASTAL
STRATUS LOOKS TO REMAIN ENTRENCHED ACROSS THE AREA. MONDAY THE
UPPER LEVEL TROUGH LOOKS TO REMAIN OVER THE AREA BRINGING
CONTINUED COOLER TEMPERATURES TO THE INTERIOR. FLOW LOOKS TO BE
MORE SOUTHWESTERLY WITH VERY STABLE CONDITIONS ACROSS THE AREA.
MKK

LONG TERM...TUESDAY AFTERNOON A WEAK SHORTWAVE LOOKS TO PASS TO
THE NORTH OF THE AREA FROM THE SOUTHWEST. FLOW LOOKS TO BE VERY
DRY AND TYPICAL MID LEVEL CAP LOOKS TO KEEP CONVECTION AWAY. THE
MAIN IMPACT LOOKS TO BE ENHANCED DRIZZLE ALONG THE COAST TUESDAY
MORNING. WEDNESDAY MODELS ARE IN DECENT AGREEMENT ON HIGH PRESSURE
RETROGRADING BACK INTO THE AREA. THIS WILL WARM UP TEMPERATURES
INLAND ONCE AGAIN. A RETURN TO TEMPERATURES IN THE UPPER 90S TO
LOW 100S IS LIKELY. THE GFS IS SHOWING SOME WEAK OFFSHORE FLOW SO
SOME AFTERNOON CLEARING AT THE COAST LOOKS POSSIBLE. MODELS ARE IN
DECENT AGREEMENT ON THE HIGH PRESSURE HOLDING IN PLACE THROUGH THE
END OF THE WEEK. MKK
&&

.AVIATION...COASTAL AIRFIELDS CURRENTLY UNDER A BLANKET OF IFR
CIGS...EVEN THOUGH MID AND HIGH CLOUDS ARE OBSCURING THE EXTENT OF
THE LOW CLOUDS. VSBYS HAVE REMAINED VFR SO FAR...BUT EXPECT A FEW
HRS AROUND SUNRISE THIS MORNING OF MVFR CONDS. WITH A CONTINUED S/SW
TRAJECTORY TODAY...WE EXPECT LOW CLOUDS TO HANG AROUND MUCH OF THE
DAY. CONFIDENCE IS NOT REAL HIGH AS A SHORTWAVE WILL MOVE FROM S TO
N LATER TODAY...AND WITH ITS PASSAGE CLOUDS COULD EITHER CLEAR OUT
FOR A FEW HRS OR RE-ENFORCE IFR CONDS. INLAND AIRSTRIPS SHOULD
REMAIN MAINLY VFR...WITH THE POSSIBLE EXCEPTION BEING AROUND KUKI
WHERE IFR CIGS WILL BE HANGING AROUND THE AIRPORT THROUGH
MID-MORNING. ISO T WILL REMAIN A POSSIBILITY ACROSS THE INTERIOR
THROUGH THE EVENING HRS...MAINLY OVER THE HIGHER TERRAIN. JCA
&&

.MARINE...WEAK LOW PRESSURE JUST WEST OF THE WATERS WILL REMAIN
NEARLY STATIONARY FOR THE NEXT 36 HRS OR SO. LIGHT SOUTHERLY WINDS
AND LOW SEAS WILL PREVAIL UNDER THIS REGIME. HIGH PRESSURE BUILDS
BACK OVER THE EPAC ON TUE WITH A RETURN TO NORTHERLIES. WINDS AND
SEAS WILL RETURN TO TYPICAL SUMMERTIME ELEVATED LEVELS BY WED AND
CONTINUE INTO NEXT WEEKEND. JCA
&&

.FIRE WEATHER...A COUPLE OF LIGHTNING STRIKES REPORTED SO FAR ACROSS
THE AREA AS MONSOONAL MOISTURE INTERACTS WITH AN UPPER LEVEL LOW
OFFSHORE. MAIN QUESTION IS HOW MUCH LIGHTNING WE WILL GET TODAY.
MODELS SHOW A MODERATE LAYER OF MID LEVEL STABILITY AS THE BEST
DYNAMICS GO BY...SO IT WILL BE A BATTLE TO SEE WHETHER IT CAN BREAK
THROUGH THE CAP. EXACT COVERAGE IS DIFFICULT TO ESTIMATE...BUT WITH
A FEW ONGOING THUNDERSTORMS DIDN'T WANT TO CANCEL THE RED FLAG. THE
BEST DYNAMICS LOOK TO BE OVER THE NEXT FEW HOURS. IN TRINITY COUNTY
WARNING STILL GOES UNTIL 00Z. WITH DAYTIME HEATING EXPECT THERE MAY
BE ENOUGH INSTABILITY FOR SOME STRIKES. AGAIN THE COVERAGE MAY BE
MARGINAL FOR THE REDFLAG BUT EXPECT THERE WILL STILL BE SOME STRIKES
SO HESITANT TO CANCEL IT AT THIS POINT. MKK
&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR FIRE
WEATHER ZONES 203...204 AND 283.
&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Aug 5, 10:05 AM PDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
1005 AM PDT SUN AUG 5 2012

CAZ001-061715-
REDWOOD COAST-
1005 AM PDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ003-004-061715-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
1005 AM PDT SUN AUG 5 2012

...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A RED FLAG WARNING IS CURRENTLY IN EFFECT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ002-076-061715-
MENDOCINO COAST-MENDOCINO INTERIOR-
1005 AM PDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 3:22 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
322 PM PDT SUN AUG 5 2012

CAZ004-052300-
HUMBOLDT CA-TRINITY CA-
322 PM PDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL TRINITY COUNTY IN NORTHWEST CALIFORNIA
  EAST CENTRAL HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 400 PM PDT

AT 320 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BURNT RANCH...MOVING NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 4098 12367 4107 12337 4076 12326 4068 12347
      4092 12367 4097 12368
TIME...MOT...LOC 2221Z 153DEG 10KT 4080 12342

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:26 PM PDTSevere Thunderstorm WarningEKAHumboldt, Trinity34 min
Aug 5, 3:58 PM PDTSevere Thunderstorm WarningEKATrinity16 min
Aug 5, 4:18 PM PDTSevere Thunderstorm WarningEKATrinity27 min
Aug 5, 4:31 PM PDTSevere Thunderstorm WarningEKATrinity29 min

Nearby

Special Weather Statements in California, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.